Nearly 175 Americans die from a drug overdose each day. The majority of these deaths, declared the President in his 2017 statement against the nation’s opioid crisis, are caused by opioid overdoses.
Heroin. Fentanyl. Morphine. OxyContin. Vicodin. Any name-brand prescription painkiller you can think of. These are the drugs (yes, even the ones found in our medicine cabinets) that contributed to more than 42,000 overdose deaths in the single year of 2016. Fentanyl, perhaps the deadliest drug out there today, was linked to more than 19,000 of these fatal opioid overdoses – likely because it was laced, and unknowingly taken with, another drug.
The same week that President Trump declared the opioid crisis a National Public Health Emergency, pharmaceutical-giant Walgreens announced that it would start selling Narcan – an opioid overdose reversal drug – at its pharmacies nationwide. Just months ago, CVS also reported that Narcan is available prescription-free in 41 states. But what is Narcan, exactly?
Simply put, it is an antidote that has the power to save thousands and thousands of lives.
What is Narcan?
Narcan is a brand name for naloxone, a safe opiate antidote that can reverse the effects of an opioid overdose. It has been approved by the Food and Drug Administration to be administered to patients showing signs of overdose. While Narcan is not necessarily new, it is now being carried by first responders nationwide – and is becoming increasingly available to the public – in efforts to combat the deadly opioid epidemic.
How is Narcan Administered?
According to the Substance Abuse and Mental Health Administration, Narcan can be administered by a shot with some professional training, into the muscle or intravenously. There is an easy naloxone shot that works much like an EpiPen, called Evziom as well. Most commonly, though, you will hear about Narcan given as an intranasal spray, the form you will find prescription-free on pharmacy shelves.
“By stocking Narcan in all our pharmacies, we are making it easier for families and caregivers to help their loved ones by having it on hand in case it is needed,” says Walgreens Vice President, Rick Gates.
How Does Naloxone Work?
Nalxone (Narcan) only works if a person has opioids in their system; it cannot be used to get high and has no effect on the body if opioids are absent.
When your body is in pain, neurotransmitters attach to the brain’s natural opioid receptors to numb the pain. Opioid drugs like Oxycontin mimic this reaction – also attaching themselves to the body’s opioid receptors, relieving pain even further. The problem is, too much opioid use can slow or stop a person’s breathing. This is an overdose. Naloxone works to physically force the opioid drugs off the receptors, which brings a person back to breathing.
What are the Signs of an Opioid Overdose?
The most evident and dangerous sign of an opioid overdose is respiratory depression – the user will have slowed or halted breathing. This can happen over the course of minutes or hours, depending on the drug. That is why it is so important to look for early signs of potential opioid overdose. If someone you know is exhibiting the following signs, naloxone should be administered and 911 should be called.
- Shallow breathing
- No breathing at all
- Snoring or gurgling sounds (indicating a user’s airway is partially blocked)
- Blue lips and fingertips
- Pinpoint pupils
- Frequent vomiting
- Disorientation and delirium
- Unconsciousness or the inability to wake up
It is important to note that anyone can overdose on opioids – both experienced and first-time users do. Some people overdose by taking too many of their prescribed painkillers. Some people overdose from too large a heroin dose. Some overdose because they unknowingly took a drug laced with fentanyl. There are many unfortunate causes of drug overdose.
What Happens Next (after Narcan is Given)?
Call 911 immediately after administering Narcan. If the user does not wake up after an initial dose of Narcan, a second should be given. Administer the nasal spray in the alternate nostril and watch the person closely. Additional doses may be administered every 2-3 minutes until the person responds or until emergency care arrives. Drugs that contain fentanyl, due to their high potency, may require multiple, immediate doses of Narcan to reverse an overdose.
Keep in mind that naloxone’s effects typically wear off after 30 to 90 minutes. If there are still a lot of opioids in a user’s system, his or her breathing could slow or stop again. It is important to monitor a user closely even after the naloxone wears off, until emergency responders arrive.
Users who are addicted to opioids or use them regularly will experience some side effects after being revived from a dose of Narcan. They will likely be extremely uncomfortable. Because naloxone displaces all the opioids off the body’s receptors, an addicted person will wake up in full withdrawal. Withdrawal has the opposite effects of opioids – it can be very painful. He or she may exhibit flu-like withdrawal symptoms such as muscle aches, fever, abdominal pain, and chills upon waking up.
For this reason, it is very important to seek opioid addiction treatment for your friend or loved one. Unfortunately, because withdrawal symptoms can be severe, many individuals who are brought back with naloxone are compelled to immediately use again. By using more opioids, they can reduce their withdrawal symptoms. This is the vicious addiction cycle, and it is why addiction treatment professionals must intervene. Naloxone is a short-term life saver. Professional, long-term drug treatment is a more permanent solution to healing from opioid addiction.
Get your loved one help before it’s too late. If you believe someone you know and love is addicted to opioid drugs – whether that be to their prescription pills or something as heavy as heroin – do not hesitate to call Turnbridge young adult rehab center at 877-581-1793. Together, we can save a life.